Q. I saw part of a news story on TV that said people who take Nexium (and similar drugs) for a year or more are at greater risk of bone density loss and have more bone fractures.
I have been taking Nexium for almost a year and a half. I have had a knee replacement and a total hip replacement. I did not get the details of who did the study and how. I want to ask my gastroenterologist if I can stop taking Nexium, but I would like to be able to give him some details. Can you supply them?
A. The research was published in the Journal of the American Medical Association (Dec. 27, 2006). The scientists compared more than 13,000 cases of hip fracture to some 135,000 matched control patients in the United Kingdom.
They found that long-term use of drugs such as Aciphex (rabeprazole), Nexium (esomeprazole) or Prilosec (omeprazole) for more than a year increased the likelihood of hip fracture by more than 40 percent. Patients on high-dose heartburn medication were more than twice as likely to break a hip as those not taking such drugs. The investigators hypothesize that reducing stomach acid decreases calcium absorption and increases bone loss.
We understand that having had your surgical joint replacements increases your concern about the strength of your bones. There is no association that we know of between the PPI medicines such as Prilosec and the need for a replacement.
Q. I am a 40-year-old male taking Toprol XL for high blood pressure and Crestor for high cholesterol. Prior to starting on Toprol, I suffered from frequent debilitating and nauseating migraines for 10 years. I noticed that after starting Toprol the frequency of my migraines decreased dramatically. Could the Toprol be responsible for this life saving benefit?
A. Indeed it could. Toprol (metoprolol) is a beta-blocker. This type of medicine is often used to treat heart problems or high blood pressure. It is also prescribed to prevent migraine headaches.
Q. My father is on Coumadin and Plavix to keep blood clots from causing a heart attack. His family doctor prescribed Relafen for arthritis pain but it led to intestinal bleeding. Then she switched him to another pain reliever called Mobic.
Now he is in the hospital with severe rectal bleeding. What can he take for his joint pain that will not put him at risk of a bleeding ulcer?
A. The official prescribing information for Plavix warns that combining this drug with the anticoagulant warfarin (Coumadin) requires caution due to an increased risk of hemorrhage. Doctors are also warned that combining NSAID pain relievers (such as ibuprofen, naproxen, Mobic, Relafen, etc) with Plavix or warfarin can lead to a bleeding ulcer.
Patients with arthritis are caught in a dilemma. The very drugs they need to ease their aching joints may trigger life-threatening reactions like the one your father experienced. We discuss these issues and offer safer options in our Guide to Alternatives for Arthritis. Anyone who would like a copy, please send $3 in check or money order with a long (no. 10) stamped (63 cents), self-addressed envelope: Graedons’ People’s Pharmacy, No. AA-2, P. O. Box 52027, Durham, NC 27717-2027. It can also be downloaded for $2 from the Website: www.peoplespharmacy.com.
A topical pain reliever might be an option. NSAID gels or lotions such as Pennsaid (diclofenac), Feldene (piroxicam) and Nurofen (ibuprofen) can relieve symptoms without intestinal irritation. Such products are not available in the U.S. but with a prescription from his doctor, your father could import one from another country.